Originally created 05/18/99

Prescription drugs always a danger



More than 100,000 people die each year because of reactions to properly prescribed medicines. If you count deaths that occur at home or because of errors, prescription drugs are the third-leading cause of death in the United States.

Although drug fatalities are common, the safety precautions for prescription medicines are not nearly as stringent or systematic as those governing commercial airlines, which experience few crashes. Physicians and pharmacists frequently neglect to warn patients about rare but potentially lethal side effects.

We recently heard a tragic story from a mother whose 26-year-old daughter was being treated for an overactive thyroid gland. She was given Tapazole (methimazole) to suppress her thyroid but was not told that this drug could reduce her ability to fight infection by affecting her white blood cells.

Despite a clear warning in the prescribing information to have patients report sore throat, fever or other symptoms of infection, this young woman was treated for many sore throats, strep infections, tonsillitis and gingivitis without a blood test. When she finally was admitted to the hospital with stomachache, dizziness, vomiting and fever, she had a severe infection and no white blood cells. She died the next day.

Physicians and pharmacists often complain that they don't have time to discuss rare side effects, even those that are dangerous or deadly. A recent jury verdict in Texas may change their priorities.

A 14-year-old boy with attention deficit disorder was prescribed the anti-depressant desipramine. His family was not warned about a rare reaction. When he died as a consequence of chronic allergy to the medicine, his family brought suit and was awarded $3 million.

Most people are surprised to learn that the FDA approves medications that can cause death or permanent disability. The agency assumes that patients will be warned of the danger, but too often that is not the case.

How can people protect themselves from such tragedies? Knowing what to expect can reduce the likelihood that a serious reaction will go undetected until too late. Symptoms such as unexplained bruising, sore throat, rash and fever should get immediate attention because they could signal a potentially lethal blood reaction.

It is time for physicians, pharmacists, drug companies and the FDA to adopt systematic safety procedures like those developed by the airline industry. Every time a prescription is written, the patient should be given full information about its benefits and its risks, including those that are rare but life-threatening.

Write to Joe and Teresa Graedon at Graedon's People's Pharmacy, P.O. Box 52027, Durham, NC 27717-2027. E-mail may be sent via their Web site (www.peoplespharmacy.com).